Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 141, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 20, 2008, 5:25 PM EDT for Iosco County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2008, 5:25 PM EDT (21:25 UTC)
- Expired
- Sep 20, 2008, 6:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
County Iosco County, MI
The radar
The NCL Michigan radar (KAPX), 117 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 202125
SVRAPX
MIC069-202230-
/O.NEW.KAPX.SV.W.0141.080920T2125Z-080920T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
525 PM EDT SAT SEP 20 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IOSCO COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 630 PM EDT
* AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR PLAINFIELD TOWNSHIP...OR 11 MILES NORTHWEST
OF TAWAS CITY...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TAWAS POINT STATE PARK...AU SABLE POINT AROUND 555 PM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4434 8333 4432 8335 4430 8339 4424 8346
4425 8347 4427 8347 4427 8350 4424 8354
4437 8380 4452 8369 4451 8360 4446 8331
TIME...MOT...LOC 2125Z 298DEG 25KT 4440 8363
$$
JZ4 follow-up statements
000
WWUS34 KAPX 202138
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
538 PM EDT SAT SEP 20 2008
MIC069-202230-
/O.CON.KAPX.SV.W.0141.000000T0000Z-080920T2230Z/
IOSCO MI-
538 PM EDT SAT SEP 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR IOSCO COUNTY...
AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM AU
SABLE TO 9 MILES NORTHWEST OF TAWAS CITY...MOVING SOUTHEAST AT 25
MPH.
* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
EAST TAWAS AND TAWAS POINT STATE PARK BY 605 PM EDT...
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4434 8333 4432 8335 4430 8339 4424 8346
4427 8347 4427 8350 4424 8354 4437 8380
4450 8371 4446 8332
TIME...MOT...LOC 2138Z 306DEG 20KT 4437 8334 4438 8360
$$
JZ000
WWUS34 KAPX 202156
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
556 PM EDT SAT SEP 20 2008
MIC069-202230-
/O.CON.KAPX.SV.W.0141.000000T0000Z-080920T2230Z/
IOSCO MI-
555 PM EDT SAT SEP 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR IOSCO COUNTY...
AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5
MILES SOUTH OF AU SABLE TO 14 MILES SOUTH OF GLENNIE...MOVING
SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
EAST TAWAS...
TAWAS POINT STATE PARK...
TAWAS CITY...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4432 8335 4430 8339 4424 8346 4427 8347
4427 8350 4424 8354 4437 8380 4442 8376
4439 8333 4434 8333
TIME...MOT...LOC 2155Z 331DEG 9KT 4434 8334 4436 8378
$$
JZ000
WWUS34 KAPX 202213
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
613 PM EDT SAT SEP 20 2008
MIC069-202230-
/O.CON.KAPX.SV.W.0141.000000T0000Z-080920T2230Z/
IOSCO MI-
613 PM EDT SAT SEP 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR IOSCO COUNTY...
AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR PLAINFIELD TOWNSHIP...OR 10 MILES
NORTHWEST OF TAWAS CITY...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
TAWAS CITY...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4430 8339 4424 8346 4427 8347 4427 8350
4426 8352 4424 8354 4435 8376 4438 8371
4432 8337
TIME...MOT...LOC 2213Z 296DEG 18KT 4432 8367
$$
JZ000
WWUS34 KAPX 202226
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
626 PM EDT SAT SEP 20 2008
MIC069-202235-
/O.EXP.KAPX.SV.W.0141.000000T0000Z-080920T2230Z/
IOSCO MI-
625 PM EDT SAT SEP 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR IOSCO COUNTY WILL EXPIRE AT
630 PM EDT...
AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
WEAKENED. THE WARNING WILL THEREFORE BE ALLOWED TO EXPIRE.
THUNDERSTORMS...PRODUCING LOCALLY HEAVY RAIN AND PERHAPS SMALL
HAIL...WILL CONTINUE TO IMPACT NORTHEAST IOSCO COUNTY...AS WELL AS
PLACES NEAR AND SOUTH OF M-55 IN SOUTHERN IOSCO COUNTY...THROUGH 700
PM.
ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.
LAT...LON 4430 8339 4424 8346 4427 8347 4427 8350
4426 8352 4424 8354 4435 8376 4438 8371
4432 8337
TIME...MOT...LOC 2225Z 296DEG 18KT 4429 8360
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:40 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 20, 3:40 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 340 PM EDT SAT SEP 20 2008 .SYNOPSIS.../ISSUED AT 302 PM/ COOL CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE REGION TONIGHT INTO SUNDAY NIGHT. AS THE RIDGE MOVES OFF TO OUR EAST A MILDER SOUTHERLY FLOW WILL DEVELOP EARLY NEXT WEEK AND HOLD THROUGH THE MIDDLE OF THE WEEK. AJS && .SHORT TERM.../ISSUED AT 302 PM/...TONIGHT LATEST SURFACE ANALYSIS SHOWS THE COLD FRONT JUST CLEARING SOUTHEAST ZONES. INITIAL PUSH OF COOLER/DRIER AIR LAGGING WELL BEHIND THE FRONT...JUST REACHING EASTERN UPPER AT THE MOMENT. APX RADAR IS QUIET AT THE MOMENT...BUT DECENT INSTABILITY ACROSS FAR SOUTHEAST ZONES (LAPS CAPES OF 1900 J/KG AND 700-500 MB LAPSE RATES OF 7 C/KM) COULD STILL LEAD TO A SHOWER OR TSTORM TO DEVELOP THROUGH EARLY THIS EVENING. OTHERWISE...1029 MB HIGH PRESSURE CENTERED ACROSS NORTHWEST ONTARIO WILL SINK SLOWLY SOUTHWARD OVERNIGHT. SHALLOW INSTABILITY (850 MB-LAKE DELTA TS IN THE LOWER TEENS) COULD PRODUCE SOME STATUS OFF OF LAKE HURON WITH A LIGHT NORTH NORTHEAST FLOW. ELSEWHERE...MOSTLY CLEAR AND COOL CONDITIONS EXPECTED. LOWS IN THE LOWER AND MIDDLE 30S EXPECTED ACROSS EASTERN UPPER WITH SOME PATCHY FROST IS EXPECTED. ACROSS NORTHERN LOWER...WINDS ARE NOT EXPECTED TO TOTALLY DECOUPLE SO LOWS SHOULD RANGE FROM THE UPPER 30S TO MIDDLE 40S. SULLIVAN && .LONG TERM.../ISSUED AT 302 PM/...SUNDAY AND BEYOND SUNDAY...A LARGE AREA OF HIGH PRESSURE CENTERED ACROSS CENTRAL CANADA WILL CONTINUE TO BUILD DOWN FROM THE NORTH. SHALLOW INSTABILITY OFF OFF LAKE HURON COULD RESULT IN LINGERING STRATUS IN THE MORNING...MAINLY ACROSS EASTERN ZONES. OTHERWISE...MOSTLY SUNNY SKIES AND COOLER TEMPERATURES ARE EXPECTED. HIGHS RANGING BETWEEN 60 AND 65 EASTERN UPPER AND EASTERN ZONES OF NORTHERN LOWER BUT THE UPPER 60S ACROSS WESTERN ZONES DUE TO THE AID OF DOWNSLOPING. SULLIVAN SUN NIGHT THRU TUE...QUIET WX THE RULE THRU THE PERIOD AS RATHER STRONG SHORTWAVE DIGGING THRU THE PAC NORTHWEST/CENTRAL ROCKIES ACTS TO ENHANCE DEEP LAYER RIDGING ACRS THE WESTERN GREAT LAKES. ONLY REAL CONCERN IS CLOUD COVER SAT NIGHT/SUN AS RATHER SHARP SHORTWAVE TROUGH OVR EASTERN CANADA ACTS TO ENHANCE MID LEVEL CONFLUENCE JUST NORTH OF LAKE SUPERIOR...LIKELY RESULTING IN A NARROW AXIS OF MID CLOUD/LIGHT SHOWERS (ENHANCED BY RETURN TO WARM ADVECTION ACRS THE UPR MIDWEST). AT THIS POINT...APPEARS ANY PRECIP WILL RESIDE NORTH OF THE BIG LAKE...BUT SHOULD SEE AT LEAST A PERIOD OF MID CLOUD DRIFT THRU EASTERN UPPER DURING THIS TIMEFRAME. OTHER CONCERN IS FROST POTENTIAL SAT NIGHT. POSITION OF HIGH JUST NORTHEAST OF THE AREA QUITE FAVORABLE FOR CHILLY TEMPS...AND WITH MID CLOUD EXPECTED TO BE CONFINED FAR NORTH...COULD CERTAINLY SEE PATCHY INLAND FROST...THOUGH CERTAINLY NOTHING UNUSUAL FOR THIS TIME OF YEAR. OTHERWISE...DEEP LAYER RIDGING/DRYING (1000-500MB RH ONLY 30-40 PERCENT) WILL YIELD PLEASANT CONDITIONS TO RING OFFICIAL START OF FALL ON MONDAY...WITH TEMPS NUDGING ABOVE AVERAGE (LOW/MID 70S) MON/TUE AS HEALTHY RETURN FLOW GETS UNDERWAY IN ADVANCE OF NEXT UPSTREAM COLD FRONT. LATER PERIODS (TUE NIGHT THRU SAT)...EARLIER STRETCH OF QUIET WX WILL COME TO AN END THRU THE EXTENDED FCST...AS PATTERN OF DOMINANT UPR RIDGING ACRS THE REGION GETS TRUNCATED BY APPROACHING SHORTWAVE TROUGH (DIGGING THRU THE GULF OF ALASKA THIS AFTN) TUE NIGHT/WED. AM A BIT SURPRISED GUIDANCE HAS ACTUALLY SPED UP THE FRONT...GIVEN THE STRENGTH OF RIDGING INTACT OVR THE GREAT LAKES...THOUGH CERTAINLY THE STRENGTH OF THE LOW/MID LEVEL RIDGE WILL DAMPEN THE AMPLITUDE OF THE INCOMING WAVE SIGNIFICANTLY. 00Z GFS/ECMWF/GEFS MEAN ALL POINT TO REMNANT FRONTAL BOUNDARY SLIPPING THRU THE REGION LATE TUE NIGHT/WED MORNING WITH AN ASSOCIATED THREAT OF SHOWERS AND PERHAPS A FEW STORMS...THOUGH PROGGED INSTABILITY VIA GFS/ECMWF FCST RAOBS NOT OVERLY IMPRESSIVE (ESPECIALLY WITH LOSS OF BEST UPR FORCING AS WAVE SHEARS INTO ONTARIO). THEREAFTER...MUCH BETTER AGREEMENT AMONG GUIDANCE TODAY REGARDING BOUNDARY GETTING HUNG UP ACRS THE REGION WED/THU TIMEFRAME WITH LOSS OF UPR SUPPORT...BEFORE GRADUALLY LIFTING NORTH THU/FRI AS WEAK LEE CYCLOGENESIS TAKES SHAPE OVR THE NORTHERN PLAINS VIA HIGHLY ZONAL FLOW PATTERN ALOFT. DIFFICULT TO ASCERTAIN PRECIP THREAT ACRS THE CWA GIVEN PLENTY OF UNCERTAINTY WITH REGARD TO EXACT PLACEMENT OF THE BOUNDARY...THOUGH SHOULD BE AT LEAST A THREAT OF SHOWERS ACRS THE NORTHERN CWA IN BEST PROXIMITY TO SOUTHERN TAIL OF THE WESTERLIES/WEAK SHORTWAVES PUSHING THRU THE FLOW. SECOND COOL FRONT EXPECTED TO PUSH INTO THE AREA LATE FRI/EARLY SAT WITH ANOTHER THREAT FOR SHOWERS. ALL OF THIS SAID... NOT ENTIRELY OUT OF THE QUESTION THE MAJORITY OF (OR ALL OF) THE EXTENDED PERIOD GOES PRECIP-FREE...AS EVIDENCED BY 00/12Z CANADIAN AND 00Z NAEFS PRECIP PROBABILITY FIELDS SHOWING RIDGE SUFFICIENTLY STRONG TO HOLD ANY PRECIP WEST/NORTH OF THE AREA. UNCERTAINTY SUFFICIENTLY HIGH TO HANG ONTO SMALL POPS AT THIS TIME. LAWRENCE && .MARINE.../ISSUED AT 302 PM/ WINDS WILL VEER INTO THE NORTHEAST OVERNIGHT. SHALLOW COLD ADVECTION WILL LEAD TO INCREASED WAVES TONIGHT ACROSS LAKE HURON. MEANWHILE...HIGH PRESSURE WILL BUILD IN TONIGHT AND HOLD THROUGH SUNDAY NIGHT. && .AVIATION.../ISSUED AT 140 PM/...VALID FOR 18Z TAFS A SURFACE COLD FRONT HAS CLEARED ALL TAF SITES OVER THE LAST COUPLE OF HOURS. THEREFORE...NO PRECIPITATION IS EXPECTED THROUGH THE TAF PERIOD. MVFR CIGS ARE POSSIBLE FOR A TIME THIS AFTERNOON THEN OVERNIGHT AT APN AS THE FLOW COMES OFF OF LAKE HURON. AJS && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Sep 20, 4:32 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 432 PM EDT SAT SEP 20 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 211100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 432 PM EDT SAT SEP 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY EVENING...SOUTH OF A LINE FROM ALPENA TO HOUGHTON LAKE. A FEW STORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE PASS ON ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. JZ
In the hours before
Local storm report, Sep 20, 4:42 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
442 PM EDT SAT SEP 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 E HUBBARD LAKE 44.81N 83.53W
09/20/2008 M0.25 INCH ALCONA MI TRAINED SPOTTER
&&
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:25 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 39 min |
| Sep 20, 4:29 PM EDT | Special Marine Warning | APX | 61 min | |
| Sep 20, 5:30 PM EDT | Special Marine Warning | APX | 90 min | |
| Sep 20, 7:57 PM EDT | Frost Advisory | APX | 12 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.